Minnesota, 2004

High Wind in Minnesota, March 10, 2004

March 10, 2004 · NWS FGF · 2 events in 2 counties and zones

A cold front raced through the area, bringing gusty northwest winds in its wake. Wind speeds across the area were sustained around 40 mph with a few gusts to 60 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front raced through the area, bringing gusty northwest winds in its wake. Wind speeds across the area were sustained around 40 mph with a few gusts to 60 mph. The wind also blew around the snow, resulting in reduced visibilities in open country. The Rothsay, MN, RWIS reported the hightest gust at 60 mph. The Tenney, MN, RWIS reported a gust of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 10, 11:00 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 10, 11:00 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CST WED MAR 10 2004

.DISCUSSION...CURRENT FORECAST CHALLENGE IS HEADLINES. WHEN LOOKING
AT LATEST SURFACE ANALYSIS...COLD FRONT EXTENDS ALONG E EDGE OF
AREA...WITH KMVX SHOWING AREA OF RAIN/SNOW MIX ALONG THE FRONT.
SECONDARY COLD FRONT EXTENDS THROUGH S MB. WHEN COMPARING MODELS...
GFS AND ETA ARE IN PRETTY GOOD AGREEMENT...BUT ETA SURFACE TEMPS
MUCH MORE REALISTIC. THEREFORE...LEANED TOWARDS ETA FOR FORECAST.
INITIAL COLD FRONT WILL CONTINUE MOVING E THROUGH MN THIS
AFTERNOON...FOLLOWED BY GOOD COLD AIR ADVECTION AND WINDY
CONDITIONS. SECONDARY COLD FRONT WILL THEN MOVE S OUT OF CANADA BY
LATE THIS AFTERNOON WITH THE STRONG PUSH OF COLD AIR KEEPING WINDY
CONDITIONS AND GETTING THE TEMPERATURES TO REALLY START FALLING.
SUSTAINED WINDS 30 TO 40 MPH STILL LOOKS GOOD. SO FAR...HIGHEST GUST
HAS BEEN 51 MPH AT HCO. ALL IN ALL...CURRENT HEADLINES STILL LOOK
GOOD...WITH ONLY MINOR CHANGES NEEDED TO FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FOR WED INTO WED EVENING FOR NDZ006-007-
     014-015-024-026-028-054 (DEVILS LAKE REGION).
     WIND ADVISORY IN EFFECT REST OF E ND TODAY AND TONIGHT.
MN...WIND ADVISORY FOR MUCH OF NORTHWEST AND WEST CENTRAL MN EXCEPT
     WOODED AREAS. MNZ001>005-007-008-013>015-022-027-029>031-040-

&&

NG
Hazardous weather outlook, Mar 10, 7:00 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CST WED MAR 10 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
700 AM CST WED MAR 10 2004

...GUSTY WINDS WILL OCCUR TODAY AND TONIGHT ACROSS ALL OF EASTERN
NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA...
...SNOW WILL BE POSSIBLE FOR SATURDAY ACROSS THE SOUTHERN RED RIVER
VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A GUSTY NORTHWEST WIND WILL SWEEP ACROSS THE ACROSS EASTERN NORTH
DAKOTA AND MUCH OF NORTHWEST AND WEST CENTRAL MINNESOTA THROUGH 6 AM
THURSDAY. LESS WIND WILL OCCUR IN THE WOODED PARTS OF NORTHWEST
MINNESOTA. WIND GUSTS TO 45 MPH CAN BE EXPECTED ELSEWHERE TODAY AND
TONIGHT. AN ARCTIC FRONT WILL ALSO MOVE OUT OF CANADA LATER THIS
AFTERNOON WITH SNOW SHOWERS EXPECTED ACROSS THE AREA. WINDS AND SNOW
SHOWERS WILL REDUCE VISIBILITES AT TIMES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM MAY PRODUCE HEAVY SNOW ACROSS SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Clay

When
March 10, 3:15 PM CST to 8:00 PM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

High Wind, Wilkin

When
March 10, 3:15 PM CST to 8:00 PM CST
Where
Wilkin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389692, 5389693.